Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2023, 6:26 PM CDT for Dodge County, Minnesota. It was in force for 64 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 6:26 PM CDT (23:26 UTC)
- Expired
- Aug 11, 2023, 7:30 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:57 PM CDT | FUNNEL CLOUD | 4 Sse Dodge Center, MN | |
| Aug 11, 6:58 PM CDT | TSTM WND DMG | Claremont, MN | Corrects time of previous tstm wnd dmg report from Claremont. Grain elevator/bin sustained considerable damage from strong winds. |
| Aug 11, 7:05 PM CDT | TSTM WND DMG | 3 Wnw Dodge Center, MN | Social media picture of large tree limb down between Claremont and Dodge Center. |
| Aug 11, 7:08 PM CDT | TSTM WND DMG | Hayfield, MN | Grain bin flattened - time estimated by radar. |
| Aug 11, 7:15 PM CDT | TSTM WND GST 51 | 2 Ese Dodge Center, MN | AWOS station KTOB Dodge Center Airport. |
| Aug 11, 7:15 PM CDT | TSTM WND GST 51 | 2 Ese Dodge Center, MN | AWOS station KTOB Dodge Center Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750
WUUS53 KARX 112326
SVRARX
MNC039-120030-
/O.NEW.KARX.SV.W.0059.230811T2326Z-230812T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
626 PM CDT Fri Aug 11 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Dodge County in southeastern Minnesota...
* Until 730 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located over Medford, or
near Owatonna, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Claremont around 700 PM CDT.
West Concord around 705 PM CDT.
Dodge Center around 710 PM CDT.
Mantorville and Kasson around 720 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street,
County Roads 6 And 15 and County Roads 5 And 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9304 4419 9268 4385 9268 4385 9272
4395 9305
TIME...MOT...LOC 2326Z 279DEG 26KT 4414 9328
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow3 follow-up statements
353
WWUS53 KARX 112346
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
646 PM CDT Fri Aug 11 2023
MNC039-120030-
/O.CON.KARX.SV.W.0059.000000T0000Z-230812T0030Z/
Dodge MN-
646 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR DODGE COUNTY...
At 646 PM CDT, a severe thunderstorm was located over Claremont, or 7
miles northwest of Dodge Center, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Concord around 655 PM CDT.
Dodge Center around 705 PM CDT.
Mantorville around 715 PM CDT.
Kasson around 720 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads 20 And 5, Oslo, Concord, Eden, Highway 57 And 570th Street,
County Roads 6 And 15 and County Roads 5 And 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9304 4419 9268 4385 9268 4385 9272
4395 9305
TIME...MOT...LOC 2346Z 283DEG 19KT 4408 9298
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt369
WWUS53 KARX 120019
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
719 PM CDT Fri Aug 11 2023
MNC039-120030-
/O.CON.KARX.SV.W.0059.000000T0000Z-230812T0030Z/
Dodge MN-
719 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN DODGE COUNTY...
At 718 PM CDT, a severe thunderstorm was located 8 miles east of
Hayfield, or 13 miles southwest of Rochester, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. This storm has a Tornado Warning for
southeast Dodge county.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Dodge County, including the following locations...
County Roads 6 And 15 and Oslo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4395 9279 4402 9268 4385 9268 4385 9272
4388 9281
TIME...MOT...LOC 0018Z 313DEG 29KT 4388 9268
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Baumgardt210
WWUS53 KARX 120028
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
728 PM CDT Fri Aug 11 2023
MNC039-120038-
/O.EXP.KARX.SV.W.0059.000000T0000Z-230812T0030Z/
Dodge MN-
728 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DODGE COUNTY WILL
EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
LAT...LON 4395 9279 4402 9268 4385 9268 4385 9272
4388 9281
TIME...MOT...LOC 0028Z 279DEG 26KT 4387 9259
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:24 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 11, 2:24 PM CDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 224 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 220 PM CDT Fri Aug 11 2023 Key Messages: - A broken line of strong to severe storms moves through the region from west to east this evening. The greatest risk from these storms will be large hail of 1 to 2 inches in diameter and damaging winds of 60 to 70 mph. - Pleasant weather for the weekend into early next week with periodic chances for storms Sunday into next week. This Afternoon - Tonight: A seasonably strong upper tropospheric shortwave trough with multiple embedded vort lobes is digging across North Dakota and northwest Minnesota early this afternoon with a 80-90-kt jet streak working around the southern flank of the trough. At the surface, broad west to southwest anticyclonic flow is in place ahead of this feature with surface temperatures rising into the low to mid-80s and dewpoints remains in the low to mid-60s. ACARS sounding data from MSP shows only modest lapse rates aloft limiting SB/MLCAPE values to around 1000 to 500 J/kg, respectively. These values should slowly rise with daytime solar insolation with 1500 J/kg of MLCAPE progged by late this afternoon. Back to the northwest, a surface cold front/residual outflow boundary is marching eastward through western Minnesota with the boundary stretching from Montevideo to Wadena, MN as of 2 pm. Slowly strengthening convection over north-central Minnesota is tied into this boundary with continued development expected along the outflow over the next few hours. Convective initiation is forecast along and west of the Interstate 35 corridor around 5 pm with hodographs supporting storm motions of 35-40 kts to the east/southeast. These storms will quickly work off the initiating boundary and remain discrete for several hours, though linear hodographs will support splitting storms and eventual upscale growth to multi-cell clusters and possibly a few line segments. Effective shear profiles of 30-50+ kts will support rotating updrafts with the nearly straight hodographs also supporting large hail production with any strong updraft. Damaging winds will also be a risk given the steep low-level lapse rates and fast storm motions. The storms should only linger over a given location for an hour or two as they march to the ESE, with the severe weather threat winding down by 10-11pm. Widespread fog is likely under any corridors of rainfall tonight with visibilities falling below a half mile at times. Saturday - Friday: Pleasant conditions look to start off the weekend as the shortwave trough continues to move off to the east. High temperatures hang around in the upper 70s to mid 80s for most, with deeper mixing also allowing for a few increased wind gusts through the afternoon. Have noted that a few hi-res models suggest low chances for a few spotty showers passing through far northern Wisconsin. However, there remains low confidence in how far south any shower may reach into north-central Wisconsin counties. These quiet conditions will be short-lived as another shortwave trough drops southeastward across the Northern Plains and over the area Sunday into Monday. At the surface an associated low is expected to move eastward with its attendant cold front swinging through the region. This will bring our next focus for shower and storm chances early Sunday afternoon into early Monday morning. PWATS look to increase into the 1.5 to 1.7 inch range late Sunday, with ensemble solutions showing probabilities nearing 50-70+% (20- 50%) for QPF greater than or equal to 0.5" (>= 1") across southeast MN and west-central/central Wisconsin by early Monday morning. Ensemble guidance suggests limited instability across the local forecast area ahead of the system, which could work to limit severe weather potential. Both the GEFS and ECMWF ensemble solutions would keep highest CAPE values southwest and south of the forecast area, with GEFS only showing up to 20% probabilities of CAPE greater than or equal to 500 J/kg just reaching into portions of northeast Iowa. The ECMWF ens members push highest CAPE values even further southwest/south, keeping probabilities out of the local area completely. Although conditions look to favor the higher risk for severe weather southwest and south of the forecast area, it will be something to monitor as details regarding the location of the warm front/etc continue to be resolved. Lingering shower chances continue into the day on Monday, with cooler conditions as highs struggle to reach into the 70s. Behind the departing upper level trough ridging builds back in for the day Tuesday. This looks to bring a break in shower and storm chances as well as increasing temperatures through early mid-week. Some indication for another system to move through the region late Wednesday into Thursday. However, there remain quite a few differences among models on strength, timing, and location. There is lower forecast confidence this far out, so not making any changes to the blended model guidance at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 11 2023 MVFR ceilings lift and depart western Wisconsin early this afternoon with VFR conditions expected area-wide through 23-00Z. A broken line of thunderstorms moves from west to east through the region this evening, potentially bringing IFR conditions and strong winds at any impacted airport. These storms clear quickly between 03-06Z with areas of fog likely in their wake. Conditions improve quickly after sunrise with VFR conditions on the docket for Saturday. Winds in general will be from the west at 5-15 kts today and veer slightly to the northwest for Saturday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Skow/EMS AVIATION...Skow
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 500 AM CDT Fri Aug 11 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 500 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There will be scattered storms from late this afternoon into this evening. Some of the storms could be severe with damaging winds and large hail the main threats. Timing of the severe weather threat looks to be from 6 pm to 11 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a small chance of storms from Sunday into Monday but severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening between 6 pm and 11 pm. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Aug 11, 6:09 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Fri Aug 11 2023
WIZ029-112345-
Clark WI-
609 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northern Clark
County through 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 24 miles east of Eau Claire, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thorp, Greenwood, Owen, Longwood, Reseburg, Willard, Withee, Curtiss,
Mead Lake, Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road,
Seven Sister Mounds, The Blue Swamp, Rock Dam Lake and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4494 9040 4460 9081 4467 9092 4503 9092
TIME...MOT...LOC 2308Z 303DEG 37KT 4493 9102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:10 AM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted, Wabasha | 65 min |
| Aug 11, 1:38 AM CDT | Special Weather Statement | ARX | Fillmore, Mower, Olmsted, Wabasha | 67 min |
| Aug 11, 2:23 AM CDT | Special Weather Statement | ARX | Fillmore, Houston, Olmsted, Winona | 52 min |
| Aug 11, 6:30 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 45 min |
| Aug 11, 6:37 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 38 min |
| Aug 11, 6:54 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.